Florida, 2008

Damaging Winds in Florida, July 21, 2008

July 21, 2008 · NWS TAE · 2 events in 1 county or zone

A early evening thunderstorm on the 21st felled numerous trees north of Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A early evening thunderstorm on the 21st felled numerous trees north of Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM EST, 4 hours earlier.

Area forecast discussion, Jul 21, 1:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT MON JUL 21 2008

.SYNOPSIS...
AT 2 PM EDT...PARTLY CLOUDY SKIES PREVAILED ACROSS ALA/GA AND
MOSTLY SUNNY SKIES WERE OVER FL. RADAR INDICATED SCATTERED SHOWERS
AND THUNDERSTORMS DROPPING S/SE FROM PASSING SHORTWAVE INTERACTING
ON OUTFLOWS IN CNTRL GA AND MOVING SWD ACROSS PORTIONS OF SE ALA AND
SW/SCNTRL GA. AT SAME TIME SHALLOW SEABREEZE DEVELOPED OVER FL COAST
YIELDING WIDELY SCATTERED CONVECTION. TEMPS RANGED FROM AROUND 90 AT
THE COAST TO THE MID 90S INLAND. BIG CONCERN NEXT FEW HOURS IS
IF/WHERE NWD DRIFTING SEA BREEZE AND SWD MOVING CELLS FROM OUTFLOWS
CLASH. THIS COULD GENERATE SPS LEVEL WINDS AND HAIL...AND WOULD NOT
DISCOUNT A PULSE SEVERE STORM.

AT UPPER LEVELS....
LOOKING AT THE BIG PIX...LARGE SCALE PATTERN CONTINUES TO SHOW
SIGNS OF AMPLIFYING. IT IS HIGHLIGHTED BY TROUGH DEVELOPING ALONG
PAC COAST WITH OVER OVER NRN CA...RIDGE BUILDING FROM 4 CORNERS NEWD
ACROSS NRN ROCKIES/NRN PLAINS...AND BROAD OVER SRN CANADA/UPR GREAT
LAKES. SEVERAL IMPULSES PHASING SEWD INTO ERN TROUGH (WITH LEAD
IMPULSE OVER WI EARLY AFTN) HELPING TO SHARPEN IT. CLOSER TO
HOME...DEEP LAYER RIDGE ALOFT DOMINATES LOCAL AREA. ASSOCIATED
STRONG SUBSIDENCE WILL CONTINUE TO LIMIT CONVECTION ACROSS FLA
REST OF TODAY...LESS SO OVER ALA/GA WHERE RIDGE WEAKENING AND DRIER
AIR/SUBSIDENCE IN WAKE OF CRISTOBAL IS ERODING.

BY TUESDAY CONUS PATTERN BEGINS TO AMPLIFY FURTHER. LARGE UPPER
RIDGE REMAINS OVER SRN PLAINS/SW STATES WHILE BOOKEND TROUGHS
AMPLIFY. A LOW CLOSES OFF NORTH OF THE GREAT LAKES AND DEEPENS
AS IT DROPS SLOWLY SOUTH. THIS ALONG WITH A BUILDING RIDGE OUT WEST
WILL AMPLIFY THE UPPER PATTERN WITH A TROUGH DIGGING DOWN THE EAST
COAST. IN RESPONSE ...DEEP LAYER RIDGE ACROSS SE CONUS AND NRN GULF
WILL SHIFT SE AND WEAKEN. THIS WILL ALLOW FOR DEEPER LAYER MOISTURE
TO ADVECT NORTH AND EASTWARD OVER MUCH OF THE GULF COAST REGION AND
SE CONUS RESULTING IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
BEGINNING ON WEDNESDAY AND CONTINUING INTO THE WEEKEND.

AT LOWER LEVELS...
FRONT FROM NEW ENGLAND WSW ACROSS OH VALLEY TO NEB THIS AFTERNOON.
THE RIDGE AXIS WILL REMAIN ACROSS NORTH CENTRAL FLORIDA INTO TUESDAY
WILL SHIFT SOUTH INTO CENTRAL FLORIDA ON WEDNESDAY AS UPPER TROUGH
DEEPENS AND DRAGS FRONT INTO THE MID-SOUTH. SATELLITE SHOWS TWO
TROPICAL SYSTEMS. TS CRISTOBAL MOVING NW AND FURTHER AWAY FROM THE
NORTH CAROLINA COAST AND MOVING AWAY FROM LAND AND TS DOLLY OVER THE
YUCATAN FORECAST TO MOVE TO JUST OFF S TX COAST BY 12Z WED. THE SWD
SHIFTING OF RIDGE WILL KEEP DOLLY MOVING WEST NORTHWEST AND WELL
SOUTH AND WEST OF OUR AREA.

BY WEDNESDAY...SRN TAIL OF FRONT STRENGTHENS AND DROPS DOWN TO N
GA/ALA WITH PRE-FRONTAL TROUGH ACROSS CNTRL GA WHICH WILL KEEP A
MAINLY WEST-SOUTHWEST FLOW ACROSS THE CWA AND PROVIDE ENOUGH
MOISTURE/LIFT TO GENERATE SCATTERED AFTERNOON/EVENING STORMS INTO
THE WEEKEND. AS UPPER TROUGH DEEPENS DURING THE LATE WORK
WEEK...DEEP LAYER MOISTURE INCREASES OVER CWA. ADD...INCREASING
CLOUDS AND THIS TRANSLATES TO MORE SEASONABLE TEMPERATURES. THIS
GRADUAL INCREASE IN MOISTURE ALL REFLECTED IN TIME HEIGHT X-SECTIONS
AND MODEL SOUNDINGS. I.E. GFS TAE SOUNDING WITH 1.64 PWAT AT 18Z
MON...TO 2.01 PWAT AT 06Z FRI.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...
INCREASING CLOUDS...DEEP LAYER MOISTURE AND INSTABILITY WILL
GRADUALLY RETURN TO THE REGION WITH A RETURN TO CLIMO TYPE POPS AND
TEMPS. STEERING FLOW WILL SET UP W-E (LOW-HIGH) POP GRADIENT EACH
DAY.

TONIGHT...LATE MONDAY AFTERNOON MORE ACTIVE THAN FORECAST ESPECIALLY
WITH STORMS MOVING S/SE ACROSS NRN TIER COUNTIES OF SW/SCNTRL GA. A
FEW STORMS MAY BE STRONG. WILL INCLUDE A THIS EVENING GROUP TO
ACCOUNT FOR EVENING CONVECTION...WDLY SCT WEST OF APALACH RIVER AND
SCT EAST OF RIVER. PRECIP WILL END AND CLOUDS DECREASE BY LATE
EVENING. OTHERWISE...INLAND LOWS IN THE MID 70S. 5-6SM IN HAZE/BR
POSSIBLE TOWARD SUNRISE ESPECIALLY WHERE RESIDUAL MOISTURE LINGERED
FROM TODAYS RAINS.

TUESDAY...LIGHT SW STEERING FLOW. 20 PCT POOPS SE ALA/ADJACENT
PANHANDLE...30 PCT ELSEWHERE. /INLAND HIGHS IN THE MID TO UPPER 90S.
HEAT INDICES SHOULD STAY JUST BELOW ADVISORY CRITERIA.

WEDNESDAY...LIGHT TO MODERATE WNW STEERING FLOW. 40 PCT POPS SE
ALA/FL PANHANDLE...50 PCT ELSEWHERE EXCEPT FOR 60 PCT NEAR I-75.
INLAND HIGHS IN THE LOW 90S.

THURSDAY...MODERATE W STEERING FLOW. 30-50 PCT W-E POP GRADIENT.
INLAND HIGHS AROUND 90.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...THE 00 UTC GFS KEEPING
A MEAN DEEP LAYER TROUGH OVER THE PIEDMONT THROUGH THE PERIOD. THERE
WILL BE QUITE A BIT OF DEEP LAYER MOISTURE ACROSS OUR AREA THURSDAY
NIGHT AND FRIDAY...BUT THEN THE MID-UPPER TROPOSPHERE IS FORECAST TO
DRY OUT NEXT WEEKEND AS THE 500 MB TROUGH AXIS SHIFTS A LITTLE
EASTWARD. MOISTURE IS THEN FORECAST TO RETURN BY MONDAY AHEAD OF
ANOTHER TROUGH. THE 12 UTC SUNDAY ECMWF IS SIMILAR IN ITS MEAN
TROUGH POSITION...BUT DIFFERS LATE IN THE WEEK AND NEXT WEEKEND AS
TO WHEN SIGNIFICANT DRYING WILL OCCUR. THE 00 UTC GFS ENSEMBLE MEAN
KEEPS TYPICAL SUMMERTIME MID LEVEL RH LEVELS OVER OUR REGION THROUGH
THE PERIOD. THE GFS MOS POP LOOKS LIKE A CLIMATOLOGY FORECAST...AND
THAT WILL BE OUR APPROACH FOR NOW GIVEN THE UNCERTAINTY IN DETAILS
THAT FAR OUT.

&&

.MARINE...A HIGH PRESSURE RIDGE WILL REMAIN IN PLACE ACROSS THE
WATERS AT LEAST THROUGH MID WEEK. WINDS AND SEAS WILL REMAIN LOW
INTO TONIGHT. A COLD FRONT APPROACHES FROM THE NORTH TOWARD THE END
OF THE WEEK AND MAY EVEN BE STRONG ENOUGH TO PUSH INTO THE MARINE
AREA THIS WEEKEND. WINDS WILL REMAIN FAIRLY LIGHT. SEAS WILL
INCREASE TUESDAY INTO WEDNESDAY FROM SWELLS GENERATED BY
TROPICAL STORM DOLLY AS IT MOVES WEST-NORTHWEST ACROSS THE SOUTHERN
GULF OF MEXICO. THE ONLY LOCAL IMPACT WILL BE SOME INCREASE IN
TROPICAL MOISTURE FROM ITS OUTER FRINGE AND AN INCREASE IN SWELLS/
WAVE HEIGHT FOR OUR COASTAL WATERS

&&

.AVIATION...PERIODS OF HZ WILL RESTRICT VSBYS TO 6SM OR BRIEFLY MVFR
ACROSS THE GA TERMINALS THIS AFTERNOON. AFTERNOON SHWR/TSTM COVERAGE
WILL BE ISOLATED. HAVE INCLUDED SCT CB CLOUD GROUPS AT KABY AND KVLD
FOR CONVECTION APPROACHING FROM THE NORTH. WLY WINDS 5-10 KTS ARE
EXPECTED, BUT WILL BECOME SWLY AT KPFN AND KTLH DUE TO THE SEA
BREEZE. LIGHT WINDS OVERNIGHT WILL PROMOTE AREAS OF BR/HZ TOWARD
MORNING WITH MVFR VSBYS POSSIBLE, EXCEPT AT KPFN.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE WILL GRADUALLY INCREASE
ACROSS THE REGION THROUGH THE REMAINDER OF THE WEEK WITH NO FIRE
WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  74 97 75 92/ 30 30 20 50
PANAMA CITY  78 93 78 91/ 20 30 20 40
DOTHAN       75 96 74 93/ 20 20 20 40
ALBANY       74 99 74 92/ 30 30 20 50
VALDOSTA     73 96 75 91/ 30 30 30 50
CROSS CITY   74 94 73 90/ 30 30 30 50

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...JAMSKI
PUBLIC/MARINE...BLOCK
LONG TERM...FOURNIER
Hazardous weather outlook, Jul 21, 3:19 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 AM EDT MON JUL 21 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-220830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
419 AM EDT MON JUL 21 2008 /319 AM CDT MON JUL 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A FEW SHOWERS OR THUNDERSTORMS WILL DEVELOP TODAY...MAINLY THIS
AFTERNOON ACROSS NORTH FLORIDA. AN ISOLATED STRONG THUNDERSTORM IS
POSSIBLE WITH WIND GUSTS NEAR 30 MPH AND BRIEF HEAVY RAIN. IT WILL
BE HOT AGAIN TODAY WITH HIGH TEMPERATURES APPROACHING 100 DEGREES
INLAND AND HEAT INDICES BETWEEN 100 AND 104 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...IT WILL BE HOT
ONCE AGAIN ON TUESDAY WITH BELOW NORMAL RAIN CHANCES. THERE IS A
MODERATE RISK FOR RIP CURRENTS ALONG AREA BEACHES TUESDAY AS 2 TO
3 FOOT SWELLS GENERATED BY TROPICAL STORM DOLLY ARRIVE ALONG OUR
COASTLINE. SEASONAL TEMPERATURES AND RAIN CHANCES RETURN ON
WEDNESDAY AND SHOULD CONTINUE INTO THE WEEKEND. WIDESPREAD SEVERE
WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

In the hours before

Special weather statement, Jul 21, 3:51 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT MON JUL 21 2008

FLZ011-212130-
JACKSON-
351 PM CDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN JACKSON
COUNTY IN THE FLORIDA PANHANDLE...

* UNTIL 430 PM CDT

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF DONALSONVILLE...MOVING SOUTH AT
8 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, Jul 21, 4:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT MON JUL 21 2008

GAZ143-212145-
MILLER-
515 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MILLER COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 545 PM EDT

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF COLQUITT...MOVING SOUTH AT 6
MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, Jul 21, 4:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 PM EDT MON JUL 21 2008

FLZ011-013-212215-
CALHOUN-JACKSON-
430 PM CDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN CALHOUN
AND SOUTHERN JACKSON COUNTIES...

* UNTIL 515 PM CDT

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MARIANNA...MOVING SOUTH AT
7 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, Jul 21, 4:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
553 PM EDT MON JUL 21 2008

GAZ157-212245-
GRADY-
553 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 645 PM EDT

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHIGHAM...OR 5 MILES WEST OF CAIRO...MOVING
SOUTH AT AROUND 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jul 21, 5:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EDT MON JUL 21 2008

FLZ018-019-GAZ159-212300-
BROOKS-JEFFERSON-MADISON-
609 PM EDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BROOKS...JEFFERSON AND
MADISON COUNTIES...

* UNTIL 700 PM EDT

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
MADISON TO 10 MILES NORTHWEST OF MONTICELLO. THIS LINE WAS MOVING
SOUTH AROUND 5 TO 10 MPH.

WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jul 21, 5:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EDT MON JUL 21 2008

GAZ160-212330-
LOWNDES-
630 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LOWNDES COUNTY...

* UNTIL 730 PM EDT

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF WEST VALDOSTA...OR 11 MILES
SOUTH OF VALDOSTA...MOVING SOUTH AROUND 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leon

When
July 21, 5:30 PM EST
Where
Leon County, 0.5 mi N of Iamonia
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.677, -84.170

Numerous pine trees were toppled by winds near the Florida-Georgia state line just north of Iamonia.

Thunderstorm Wind, Leon

When
July 21, 6:17 PM EST
Where
Leon County, 2 mi N of Killearn Estates
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.509, -84.250

Several trees were blown down just south of Maclay Gardens State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115886, 115888.